Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Louisville, KY

May 29, 2016Hancock County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 29, 2016, 4:55 PM CDT for Hancock County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 4:55 PM CDT (21:55 UTC)
Expired
May 29, 2016, 5:30 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hancock County, KY

The radar

The Louisville radar (KLVX), 83 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:58 PM CDTTSTM WND DMGLewisport, KY4 TO 5 TREES DOWN OVER ROADWAYS IN THE LEWISPORT AREA. HAIL REPORTED BUT UNKNOWN SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WUUS53 KLMK 292155
SVRLMK
KYC091-292230-
/O.NEW.KLMK.SV.W.0142.160529T2155Z-160529T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HANCOCK COUNTY IN CENTRAL KENTUCKY...

* UNTIL 530 PM CDT

* AT 454 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRANDVIEW...
  MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TELL CITY...HAWESVILLE...LEWISPORT...CANNELTON...TROY...ADAIR...CHAMBERS...
  FENN HAVEN...WAITMAN AND PETRI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3793 8696 3794 8692 3799 8686 3800 8682
      3799 8679 3791 8674 3780 8680 3781 8683
      3784 8685 3783 8690 3784 8691 3787 8691
      3788 8689 3789 8691 3790 8692 3791 8694
      3790 8698
TIME...MOT...LOC 2154Z 283DEG 15KT 3794 8689 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT
1 follow-up statement
122 
WWUS53 KLMK 292211
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
511 PM CDT SUN MAY 29 2016

KYC091-292230-
/O.CON.KLMK.SV.W.0142.000000T0000Z-160529T2230Z/
HANCOCK KY-
511 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN HANCOCK COUNTY...

AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAWESVILLE...
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TELL CITY...HAWESVILLE...LEWISPORT...CANNELTON...TROY...ADAIR...CHAMBERS...
FENN HAVEN...WAITMAN AND PETRI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.

&&

LAT...LON 3793 8696 3794 8692 3799 8686 3800 8682
      3799 8679 3791 8674 3780 8680 3781 8683
      3784 8685 3783 8690 3784 8691 3787 8691
      3788 8689 3789 8691 3790 8692 3791 8694
      3790 8698
TIME...MOT...LOC 2210Z 293DEG 12KT 3790 8684 

HAIL...1.00IN
WIND...60MPH
 
$$

ZT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:59 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 29, 1:59 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
259 PM EDT SUN MAY 29 2016

.SHORT TERM (Now through Monday Night)...
Issued at 245 PM EDT Sun May 29 2016

It's warm and humid out there this afternoon with temperatures in
the mid 80s and dewpoints in the mid 60s. The concern for the
remainder of the afternoon will be thunderstorms. Storms have begun
to develop along a weak front moving across southeast IL and central
IN. The region has become relatively unstable with 1000-2000 J/kg of
surface based CAPE. However, wind shear remains weak. Precipitable
water values have decreased during the day, but are still 1.2-1.3
inches. All in all, organized severe weather is not expected.
However, a few storms could become strong. Gusty winds and very
heavy downpours would be the main concern. Storms are expected to
remain scattered in nature. The best coverage will be this afternoon
along and north of the Ohio River. Think that coverage should
decrease as the front heads east into the evening hours. The rain
should exit east central KY by late evening with the rest of the
overnight hours remaining dry.

Memorial day looks to be warm and dry. Though temperatures will be
similar to today, dewpoints are expected to decrease a few degrees
in the wake of the front. Highs will top out in the mid 80s. Dry
weather will continue Monday night with lows in the lower to mid 60s.

.LONG TERM (Tuesday through Sunday)...
Issued at 257 PM EDT Sun May 29 2016

Upper level ridging and surface high pressure will bring dry weather
for the beginning of the long term period. Tuesday through most of
Wednesday will see mostly sunny to partly cloudy skies. The main
question will be how hot it will get. Some of the guidance suggests
a high of 90 at SDF on Wednesday. However, increasing clouds and
very green vegetation may work against temps getting that high. For
now will go with highs in the mid to upper 80s across the region for
Tuesday and Wednesday. Lows will be in the lower to mid 60s.

Rain chances will be on the increase late Wednesday afternoon into
the nighttime hours as a front approaches and moves into the area.
This front will continue to slowly sink south and east Thursday into
Thursday night. The best shot at showers and storms looks to be
during the day Thursday.

The front looks to stall just south of the KY/TN border on
Friday/Friday night with lingering storm chances across south
central KY. This precipitation should move out by Saturday morning
with a dry start to the weekend. Temperatures Friday and Saturday
will be a bit cooler in the wake of the front. Highs will be in the
mid to upper 70s with lows in the upper 50s to lower 60s.

&&

.AVIATION (18Z TAF Update)...
Issued at 125 PM EDT Sun May 29 2016

Cumulus clouds around 4 kft have developed over central KY north
thru IN, with a modest SW surface wind of 4-8 kt. As a weak cold
front from the Great Lakes through central IL moves southeast this
afternoon and evening, isolated to scattered convective cells should
develop from OH to southern IN and north-central and northern KY.
With weak forcing but unstable air, coverage should be limited but
any storm could cause brief, isolated wind gusts around 30 kts. SDF
appears to have the best chance given the timing of the front and
best instability, although even here, coverage should be limited and
no more than VCTS. At LEX, any cells may wait til a bit later as
cells begin to weaken, so will carry VCSH for now. Looks like any
activity should remain north and east of BWG. Nevertheless,
conditions will remain VFR except briefly lower in any storm.

For tonight, winds become light NW at SDF and eventually LEX and
light and variable at BWG. By early Tuesday morning, there will
still be residual surface-based moisture as dewpoints remain up.
Thus, at least tempo MVFR fog is possible at BWG and LEX. Conditions
become VFR quickly thereafter on Tuesday with a NNW breeze 5-10 kts.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........EER
Long Term.........EER
Aviation..........TWF
Hazardous weather outlook, May 29, 2:21 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT SUN MAY 29 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
321 PM EDT SUN MAY 29 2016 /221 PM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT GUSTY
WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING THROUGH FRIDAY. ANY
STORM COULD PRODUCE BRIEF HEAVY RAINFALL...GUSTY WINDS...AND CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

EER

In the hours before

Special weather statement, May 29, 3:19 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT SUN MAY 29 2016

INZ083-292100-
DUBOIS-
419 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUBOIS COUNTY...

AT 419 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
JASPER...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JASPER...DUBOIS...KYANA...SAINT ANTHONY...CELESTINE...IRELAND...
SCHNELLVILLE...SAINT MARKS...HAYSVILLE AND CRYSTAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3852 8673 3829 8675 3835 8707
TIME...MOT...LOC 2019Z 274DEG 18KT 3845 8706

RJS
Special weather statement, May 29, 3:54 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
454 PM EDT SUN MAY 29 2016

INZ083-089-292130-
DUBOIS-PERRY-
454 PM EDT SUN MAY 29 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PERRY
AND DUBOIS COUNTIES...

AT 454 PM EDT/354 PM CDT/...A CLUSTER OF STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM 10 MILES NORTH OF DALE TO 8 MILES EAST OF
JASPER...AND MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JASPER...HUNTINGBURG...FERDINAND...HOLLAND...BIRDSEYE...DUBOIS...
MILLERSPORT...KYANA...SAINT ANTHONY AND BRETZVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3837 8707 3847 8682 3831 8668 3826 8668
      3826 8664 3823 8661 3816 8680 3818 8680
      3818 8679 3821 8679 3820 8707
TIME...MOT...LOC 2054Z 322DEG 18KT 3830 8705 3841 8678

RJS
Special weather statement, May 29, 4:28 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
528 PM EDT SUN MAY 29 2016

INZ083-084-089-292215-
CRAWFORD-DUBOIS-PERRY-
528 PM EDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PERRY...WEST
CENTRAL CRAWFORD AND SOUTHEASTERN DUBOIS COUNTIES...

AT 528 PM EDT/428 PM CDT/...A STRONG THUNDERSTORM WAS 8 MILES
NORTHEAST OF DALE...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FERDINAND...KYANA...CELINA...SASSAFRAS...SAINT ANTHONY...BRETZVILLE...
DOOLITTLE MILLS...ADYEVILLE...BANDON AND BRANCHVILLE.

LAT...LON 3837 8688 3822 8649 3800 8668 3807 8678
      3810 8677 3812 8681 3812 8680 3815 8681
      3816 8680 3818 8680 3818 8679 3821 8679
      3820 8696 3821 8697
TIME...MOT...LOC 2128Z 302DEG 20KT 3825 8687

RJS
Special weather statement, May 29, 4:45 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM CDT SUN MAY 29 2016

KYZ023-292215-
HANCOCK-
445 PM CDT SUN MAY 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK COUNTY...

AT 445 PM CDT...A STRONG THUNDERSTORM WAS NEAR GRANDVIEW...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TELL CITY...HAWESVILLE...LEWISPORT...CANNELTON...ADAIR...CHAMBERS...WAITMAN
AND PETRI.

LAT...LON 3793 8697 3794 8692 3799 8686 3800 8682
      3798 8679 3796 8678 3789 8673 3780 8682
      3784 8685 3783 8690 3784 8691 3787 8691
      3788 8689 3789 8691 3790 8692 3791 8694
      3789 8699 3790 8699
TIME...MOT...LOC 2145Z 302DEG 19KT 3794 8693

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:45 PM CDTSpecial Weather StatementLMKHancock30 min
May 29, 5:07 PM CDTSpecial Weather StatementLMKBreckinridge38 min
May 29, 5:30 PM CDTSpecial Weather StatementLMKHancock30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.